Case Studies

Can performance enhancing drugs cause hair loss?

By Alex

There are many different factors in hair loss it can be anything from hormones to the natural ageing process. In these cases it can be difficult to prevent hair loss from happening.

Our lifestyle can also affect hair loss; this however can be adapted and stopped by us. Factors such as stress can cause hair loss and today we’re going to look into performance enhancing drugs and their affect on the hair.

What are performance enhancing drugs?

Performance enhancing drugs (PED), also known as performance enhancing substances, are substances that are used to improve people’s performance in activities, especially in sports and fitness.

They are said to boost energy, strengthen muscles, improve endurance and alertness. They are very common among athletes and bodybuilders since the drugs allow them to train harder and longer. Some examples of PEDs include all kinds of anabolic steroids, stimulants, painkillers, sedatives, and blood boosters.

What are the side effects of PED?

If you are taking performance enhancing drugs or if you are thinking of taking them it is important that you know all the risks they entail.

The long term dangers to your health include impotence, infertility, cessation of growth in adolescents, acne, baldness, high blood pressure, heart arrhythmia, heart and liver problems, and bad cholesterol among other risks.

The case of steroids

Steroids are one of the most common types of performance enhancing drugs. Baldness is always mentioned as one of the main side effects of the extensive use of steroids.

A hormone called dihydrotesterone (DHT) is produced in the body when someone is prone to balding. Steroids increase the production of this hormone, which is linked to hair loss. The extra DHT produced from the use of steroids can speed up the process of hair loss.

Protein drinks and hair loss

Protein drinks do not fall under the ‘performance enchaining drug’ category, but they work as performance enhancers and a good aid in work outs, helping the body to build and heal muscles faster.

Apart from protein, these drinks also contain creatine and growth hormones that cause an imbalance in our body. After the intake of these ingredients, the body creates dihydrotesterone (DHT) that causes hair loss. Hair follicles degrade and eventually die resulting in hair thinning and balding.

In general, performance enhancing drugs are often found to have hair loss and balding as a side effect. However, not all PEDs will have a list of side effects and could lead to hair loss without you even realising.

If you believe you’re suffering from hair loss due to performance enhancing drugs please contact us for a no obligation consultation where we can discuss treatment options for you.

Image source

Recommended articles